Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 229, NWS Lubbock, TX

June 26, 20216 counties in Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 26, 2021, 9:03 PM CDT for 6 counties in Texas. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2021, 9:03 PM CDT (02:03 UTC)
Expired
Jun 26, 2021, 10:00 PM CDT
In force
57 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
80.0 mph

Counties Castro County, TX, Hale County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Swisher County, TX

The radar

The Lubbock radar (KLBB), 66 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 9:17 PM CDTHAIL 1.75Abernathy, TX
Jun 26, 10:02 PM CDTTSTM WND GST 641 S Plainview, TXWEST TEXAS MESONET

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 3:48 PM CDTSevere Thunderstorm WatchSPC9 hr
Jun 26, 4:58 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2021-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 667 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2021-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
667 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1505 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.2

Open this sounding in Storm Lab

The text

As transmitted.

442 
WUUS54 KLUB 270203
SVRLUB
TXC069-189-219-279-303-437-270300-
/O.NEW.KLUB.SV.W.0229.210627T0203Z-210627T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
903 PM CDT Sat Jun 26 2021

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Northern Lubbock County in northwestern Texas...
  Northeastern Hockley County in northwestern Texas...
  Hale County in northwestern Texas...
  Southeastern Castro County in the Panhandle of Texas...
  Southern Swisher County in the Panhandle of Texas...
  Eastern Lamb County in northwestern Texas...

* Until 1000 PM CDT.

* At 902 PM CDT, severe thunderstorms were located along a line
  extending from 8 miles southwest of Hart to 4 miles west of Anton,
  moving northeast at 25 mph.

  These are very dangerous storms.

  HAZARD...80 mph wind gusts and ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely.

* Locations impacted include...
  Plainview, Tulia, Abernathy, Hale Center, Olton, Hart, Petersburg,
  Anton, Kress, Cotton Center, Spade, Halfway, Seth Ward and
  Edmonson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3462 10158 3381 10157 3380 10222 3437 10222
TIME...MOT...LOC 0202Z 239DEG 23KT 3432 10224 3381 10224 

HAIL...1.50IN
WIND...80MPH
 
$$

55
1 follow-up statement
283 
WWUS54 KLUB 270234
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
934 PM CDT Sat Jun 26 2021

TXC069-219-279-270243-
/O.CAN.KLUB.SV.W.0229.000000T0000Z-210627T0300Z/
Hockley TX-Castro TX-Lamb TX-
934 PM CDT Sat Jun 26 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HOCKLEY...
SOUTHEASTERN CASTRO AND EASTERN LAMB COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Texas. A Severe Thunderstorm Watch also remains in
effect until 1100 PM CDT for the Panhandle of and northwestern Texas.

LAT...LON 3462 10158 3381 10157 3380 10208 3431 10208
      3431 10199 3445 10199
TIME...MOT...LOC 0233Z 243DEG 27KT 3442 10190 3391 10191 

$$

TXC189-303-437-270300-
/O.CON.KLUB.SV.W.0229.000000T0000Z-210627T0300Z/
Lubbock TX-Hale TX-Swisher TX-
934 PM CDT Sat Jun 26 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHERN LUBBOCK...HALE AND SOUTHERN SWISHER COUNTIES...

At 933 PM CDT, severe thunderstorms were located along a line
extending from 9 miles west of Kress to 6 miles northwest of
Abernathy, moving northeast at 30 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Golf ball size hail reported in Abernathy at 917 PM CDT..

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Plainview, Tulia, Abernathy, Hale Center, Petersburg, Kress, Cotton
Center, Halfway, Seth Ward and Edmonson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3462 10158 3381 10157 3380 10208 3431 10208
      3431 10199 3445 10199
TIME...MOT...LOC 0233Z 243DEG 27KT 3442 10190 3391 10191 

HAIL...1.75IN
WIND...70MPH
 
$$

55

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 6:57 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 26, 6:57 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
657 PM CDT Sat Jun 26 2021

.AVIATION...
Tricky set of TAFs with convection in the region through much of
the night and the possibility of sub-VFR cigs Sunday morning.
Storms so far this evening been dotted around KCDS and to the
southwest of KLBB. This more isolated activity could affect one or
more of the terminals over the next 2-3 hours, but it is unclear.
Thus, we have carried VCTS remarks and will amend the TAFs as
needed. More widespread convection will evolve through the late
evening into the early morning hours, spreading from west-to-east
over the region. Confidence is greater in direct terminal impacts
with this activity and we have tried to capture the most likely
timing of this convection with TEMPO groups. Strong and erratic
outflow winds and reduced visibility in heavy rain will occur as
the storms move through. Areas of showers and lower clouds
(perhaps MVFR to IFR) will then be possible into Sunday morning,
with additional storms in the afternoon/evening. Due to lower
confidence in how both the cigs and shower/storm chances will
evolve on Sunday, have kept thing generic at the moment, mostly in
the MVFR to VFR category with a light shower mention.

&&

.PREV DISCUSSION... /issued 250 PM CDT Sat Jun 26 2021/

SHORT TERM...
Scattered severe thunderstorms and a risk for heavy/flooding rain
are at the center of today's forecast. A Flood Watch remains in
effect for the entire CWA, valid from 6 pm this evening to 5 am on
Sunday.

An approaching positively tilted trough, surface boundaries and
abundant moisture will be the drivers behind tonight's active
weather. Aloft, decent southwesterly flow (around 30 knots at 500
mb) for late June is in place downstream of a broad trough extending
from the Upper Midwest through the Four Corners. A subtle
disturbance rounding the base of the trough over NM will emerge over
the region this evening. Before then, as weak frontal boundary
divides temperatures in the 70s and lower 80s across the southern
Texas Panhandle and northern South Plains from upper 80s and lower
90s across our southern zones. This effective frontal zone stalled
earlier and even retreated a bit, but is now seen on radar sagging
slowly southward from a Plains to Abernathy to Matador line as of
1915Z. This boundary could be the focus for isolated to widely
scattered storm development through the late afternoon hours, though
coverage with this is somewhat uncertain. Higher confidence exists
in CI along the dryline from southeast NM into the western Permian
Basin late this afternoon. This activity will develop east and
northeastward and move into at least our southern counties this
evening. MLCAPE values of 2000+ J/kg and effective bulk shear of 30-
50 knots will certainly support a severe threat with any robust
convection within the warm sector south of the front and east of the
dryline. Supercell and multicell modes will be capable of damaging
winds and pockets of large hail early on before growing upscale this
evening. In addition, PWATs ranging from around 1" near the TX/NM
line to >1.5" in the Rolling Plains will fuel intense rainfall rates
and the risk for flooding and flash flooding.

Additional thunderstorms already getting underway across the
higher terrain of NM will propagate east and southeastward and
will bring the risk for more heavy rain (and strong to damaging
winds) moving into the South Plains region late this evening. Some
of this rain could fall on spots that received heavy rain early
this morning across our northern counties. Although not everyone
will experience heavy rain between late this afternoon and Sunday
morning, many locations will likely see 1 to 3 inches of rain,
with isolated totals of 5+ inches possible. Hence, the reason for
the Flood Watch, valid from 23Z to 10Z.

The effective frontal zone will advance southward tonight, securing
lows mostly in the lower to middle 60s by Sunday morning. The post-
frontal air and plentiful cloud cover will keep temperatures cooler
tomorrow, with highs only in the 70s to lower 80s. The atmosphere
will remain moist on Sunday, and could support additional rounds of
showers and thunderstorms as another weak embedded disturbance aloft
approaches. However, much more limited heating (and instability) and
weaker flow aloft than today will tend to limit storm intensity.
Even so, there could be pockets of slow-moving heavy rain, and
depending on how tonight plays out, additional flood highlights may
be needed.

LONG TERM...
Minimal changes to the long term forecast this afternoon. Upper
level pattern will be characterized by an Omega block across the
Pacific Northwest into southwestern Canada through the middle of the
week. This will keep upper level troughing in place across the
forecast area. Even when the block breaks down it will take a while
for the upper level troughing to be displaced eastward hence
troughing will remain in place through the end of the week.
Currently appears that the surface cold front should be just south
of the area by Sunday evening. As the LLJ increases this should lead
to additional moderate to potentially heavy rainfall across at least
the southern row of counties as warm air advection occurs over the
surface boundary. However, where exactly the front ends up after
today's convection will be the main driver as to where the
heaviest rainfall will occur Sunday night into Monday morning.
Mesoscale details will be affected by each round of precipitation
hence details are a bit blurry the farther out in time you go.
However, with upper level support remaining in place along with
anomalously high PWAT values additional shower and thunderstorm
chances will hang around for much of the extended forecast
although this does not mean the entire period will be a wash out.
With the cloud cover and precipitation this will also help to
keep temperatures below average for much of the upcoming week. An
additional cold front appears to approach the area towards the end
of the upcoming week which may be the focus for another round of
rainfall for the area. /WCI

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 5 AM CDT Sunday for TXZ021>044.

&&

23/58/23
Hazardous weather outlook, Jun 26, 10:43 AM CDT, 10 hours 20 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
1043 AM CDT Sat Jun 26 2021

TXZ021>044-271545-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1043 AM CDT Sat Jun 26 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Scattered severe thunderstorms are expected to develop across the
South Plains region late this afternoon. The initial activity will
be capable of producing wind gusts to 75 mph, hail to the size of
golf balls and very heavy rain. A tornado or two may also be possible
late this afternoon into the early evening hours. The thunderstorm
activity is expected to increase in coverage through the evening and
overnight hours. The greatest threat with this activity will be very
heavy rain and the risk for flash flooding, though damaging winds to
70 mph and quarter size hail may accompany the most intense cells. A
Flood Watch is in effect for the entire South Plains region from 6 PM
this evening until 5 AM Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heavy rain is possible Sunday across the region which may lead to
flooding. Additional chances for thunderstorms and heavy rainfall
will continue through the end of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, Jun 26, 8:17 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
817 PM CDT SAT JUN 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     2 SSW MULESHOE          34.21N 102.74W
06/26/2021  M61 MPH          BAILEY             TX   MESONET

&&

EVENT NUMBER LUB2100408

DWK
Local storm report, Jun 26, 8:18 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
818 PM CDT SAT JUN 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     1 ENE MORTON            33.73N 102.74W
06/26/2021  M76 MPH          COCHRAN            TX   MESONET

&&

EVENT NUMBER LUB2100409

DWK
Local storm report, Jun 26, 8:39 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
839 PM CDT SAT JUN 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND GST     1 NE AMHERST            34.02N 102.40W
06/26/2021  M66 MPH          LAMB               TX   MESONET

&&

EVENT NUMBER LUB2100410

DWK
Local storm report, Jun 26, 8:46 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
846 PM CDT SAT JUN 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     TSTM WND GST     1 NE AMHERST            34.02N 102.40W
06/26/2021  M75 MPH          LAMB               TX   MESONET

&&

CORRECTED EVENT TIME...EVENT

EVENT NUMBER LUB2100410

DWK
Local storm report, Jun 26, 8:51 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
851 PM CDT SAT JUN 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             MULESHOE WILDLIFE REFUG 33.95N 102.75W
06/26/2021  E2.00 INCH       BAILEY             TX   SOCIAL MEDIA

            VIDEO RECEIVED VIA TWITTER.

&&

EVENT NUMBER LUB2100411

DWK
Local storm report, Jun 26, 8:53 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
853 PM CDT SAT JUN 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     TSTM WND GST     1 NE AMHERST            34.02N 102.40W
06/26/2021  M76 MPH          LAMB               TX   MESONET

&&

CORRECTED EVENT TIME...EVENT

EVENT NUMBER LUB2100410

DWK

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:11 PM CDTSpecial Weather StatementLUBGarza19 min
Jun 26, 7:24 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran, Hockley, Lamb66 min
Jun 26, 7:27 PM CDTSevere Thunderstorm WarningLUBGarza, Kent63 min
Jun 26, 7:35 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran55 min
Jun 26, 7:52 PM CDTAreal Flood AdvisoryLUBCastro, Lamb, Parmer2 hr
Jun 26, 8:19 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran, Hockley, Lamb56 min
Jun 26, 8:23 PM CDTSevere Thunderstorm WarningLUBCrosby, Garza67 min
Jun 26, 8:49 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd56 min
Jun 26, 8:59 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock, Lynn, Terry, Yoakum61 min
Jun 26, 9:06 PM CDTSevere Thunderstorm WarningLUBCottle, Motley54 min
Jun 26, 9:15 PM CDTAreal Flood AdvisoryLUBChildress, Cottle, Crosby, Dickens, Floyd, Hall and 1 more5 hr
Jun 26, 9:22 PM CDTAreal Flood AdvisoryLUBHale, Hockley, Lamb, Lubbock, Lynn2 hr
Jun 26, 9:26 PM CDTSevere Thunderstorm WarningLUBCottle64 min
Jun 26, 9:57 PM CDTSevere Thunderstorm WarningLUBBriscoe, Crosby, Floyd, Garza, Hale, Lubbock and 2 more63 min
Jun 26, 9:59 PM CDTFlash Flood WarningLUBCrosby, Floyd2 hr
Jun 26, 10:16 PM CDTAreal Flood AdvisoryLUBCottle, Crosby, Dickens, Garza, Kent, King and 3 more3 hr
Jun 26, 10:51 PM CDTFlash Flood WarningLUBChildress, Cottle2 hr
Jun 26, 10:57 PM CDTSevere Thunderstorm WarningLUBBriscoe, Crosby, Dickens, Floyd, Garza, Hall and 2 more48 min
Jun 26, 10:58 PM CDTAreal Flood AdvisoryLUBChildress, Hall4 hr
Jun 26, 11:33 PM CDTAreal Flood AdvisoryLUBBriscoe, Childress, Floyd, Hale, Hall, Motley and 1 more3 hr
Jun 27, 1:46 AM CDTRiver Flood WarningLUBChildress73 min
Jun 27, 1:58 AM CDTAreal Flood AdvisoryLUBTerry, Yoakum2 hr
Jun 27, 4:28 AM CDTAreal Flood AdvisoryLUBBailey, Parmer2 hr
Jun 27, 4:23 PM CDTSpecial Weather StatementLUBCrosby, Dickens37 min
Jun 27, 4:24 PM CDTAreal Flood AdvisoryLUBParmer66 min
Jun 27, 5:21 PM CDTAreal Flood AdvisoryLUBCastro69 min
Jun 27, 6:38 PM CDTAreal Flood AdvisoryLUBCastro82 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.